Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Raleigh, NC

June 11, 2004Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 11, 2004, 10:48 PM EDT for Sampson County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 10:48 PM EDT (02:48 UTC)
Expired
Jun 11, 2004, 11:30 PM EDT
In force
42 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Sampson County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS52 KRAH 120248
SVRRAH
NCC163-120330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1046 PM EDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1130 PM EDT

* AT 1046 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEWTONS GROVE...MOVING SOUTHEAST AT 35 MPH.
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  NEWTON GROVE...CLINTON...SALEMBURG...SUTTONTOWN...HOBBTON...

DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3534 7819 3527 7839 3532 7857 3513 7865
      3493 7860 3492 7836 3492 7815 3516 7818

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:30 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 11, 10:30 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1030 PM EDT FRI JUN 11 2004

.UPDATE...
BAND OF STRONG TO SEVERE STORMS CONTINUES TO MOVE RAPIDLY ESE ACROSS
CENTRAL/EASTERN NC. UPDATE WAS SENT TO GRIDS & TEXT PRODUCTS SHORTLY
AFTER 8 PM TO RAISE POPS & ADD WATCH. WILL WAIT UNTIL AFTER WATCH
EXPIRES & STORMS LARGELY EXIT THE CWA BEFORE SENDING ANOTHER UPDATE.

-GIH

.PREV DISCUSSION...

FORECAST CHALLENGE WILL BE TEMPERATURES SATURDAY AS BACKDOOR COLD
FRONT PUSHES SOUTH THROUGH THE AREA.

.THIS EVENING AND TONIGHT...FOR THE MOMENT AT LEAST...WIDE SCALE NW
FLOW SEEMS TO BE DOMINATING THE AIRMASS AS DEWPOINTS HAVE DROPPED
INTO THE LOWER TO MID 60S ACROSS CENTRAL NC. CU FIELD HAS ALSO YET
TO DEVELOP...GIVING FURTHER EVIDENCE OF SUBSIDENCE IN PLACE.
OVER THE PAST HOUR...RADAR MOSAIC INDICATING STORMS BEGINNING TO
FIRE ALONG WESTERN SLOPES OF BLUE RIDGE. THESE STORMS ARE ASSOCIATED
WITH THE SHEAR WAVE AXIS FORECAST BY MODELS TO SKIRT ACROSS THE
NORTHERN COASTAL PLAINS. WILL CONTINUE HIGHEST CHANCE POPS OVER THE
NORTHEAST WITH DECREASING CHANCES TO SLIGHT SOUTH.

.SATURDAY THROUGH SUNDAY...

RAIN CHANCES WITH THE FRONTAL SYSTEM WILL BE MARGINAL WITH LACK OF
MOISTURE DUE TO DRY NW FLOW AHEAD OF FROPA. THE KEY TO TEMPERATURES
SATURDAY WILL BE IF WE SEE ANY SUN OR NOT. WENT WITH A COMBINATION
OF IN HOUSE THICKNESS SCHEME AND MAV STATISTICAL GUIDANCE TO GIVE
MAX TEMPERATURES OF MID 70S NORTHERN COASTAL PLAIN TO 80 TO 85
SOUTHERN TIER. SUNDAY LOOKS TO BE A RATHER PLEASANT DAY FOR CENTRAL
NORTH CAROLINA WITH A COOLER LESS HUMID AIRMASS ATOP CENTRAL NORTH
CAROLINA. HIGHS SUNDAY LOOK TO RANGE FROM MID TO UPPER 70S NORTH TO
NEAR 80 SOUTH. SURFACE HIGH PUSHES OFFSHORE WITH RETURN FLOW
DEVELOPING LATE IN THE DAY. ISOLATED SHOWERS POSSIBLE LATE SUNDAY
HOWEVER MOISTURE LOOKS TO BE SHALLOW WITH LITTLE TO NO LIFT WITH
MEAN UPPER RIDGE ATOP CENTRAL NORTH CAROLINA.

.MONDAY...WARM AIR ADVECTION ON MONDAY WITH VEERING WIND PROFILE AND
INCREASE IN DEEP LAYER MOISTURE AS MEAN UPPER RIDGE SHIFTS EAST.
WILL CONTINUE CHANCE POPS ACROSS CWA BY MONDAY AFTERNOON.
TEMPERATURES BEGIN THE UPWARD SPIRAL TO NEAR TO ABOVE NORMAL
READINGS.  -BL

EXTENDED...(TUESDAY THRU FRIDAY)

JET STREAK COMING OUT OF SRN STREAM ENHANCING LIFT TUESDAY NIGHT AS
FRONTAL BOUNDARY IS CROSSING THROUGH CWAS. TIMING OF FRONT ON GFS IS
FASTER THAN PAST FEW RUNS WITH NCEP GOING WITH A SLIGHTLY SLOWER
TIMING SO WILL BE ADJUSTING TO PLACE BEST POPS TUESDAY AND TUESDAY
NIGHT. DEEP RELATIVE HUMIDITY IS PUSHING OUT OF FORECAST AREA BY
WEDNESDAY MORNING SO WILL BE REMOVING POPS FOR WEDNESDAY AFTERNOON.
THURSDAY AND NEW DAY 7...FRIDAY...KEEPS REGION IN NORTHWEST
FLOW...HIGH PRESSURE AND DRIER STABLE AIRMASS. HAVE FRIDAY DRY. HAVE
LOWERED MAXES A LITTLE BELOW GUIDANCE BEHIND THE FRONT ON WEDNESDAY.
OTHERWISE STAYED CLOSE TO MEX/HPC NUMBERS FOR MAX/MIN TEMPS AND SFC
DEW POINTS. -AMS/RA

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

HARTFIELD
Hazardous weather outlook, Jun 11, 5:56 AM EDT, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
556 AM EDT FRI JUN 11 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120955-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
556 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 11, 9:02 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
902 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     EFLAND                  36.06N 79.17W
06/11/2004                   ORANGE             NC   TRAINED SPOTTER

            TREE DOWN ACROSS BROOKHOLLOW ROAD.

0840 PM     TSTM WND DMG     2 NW DURHAM             36.01N 78.91W
06/11/2004                   DURHAM             NC   LAW ENFORCEMENT

            TREES DOWN ON COAL MILL AND SPARGER ROADS. SPARGER ROAD
            IS COMPLETELY BLOCKED.

&&

TDP
Local storm report, Jun 11, 9:21 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
921 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     2 W WAKE FOREST         35.97N 78.56W
06/11/2004                   WAKE               NC   FIRE DEPT/RESCUE

            TREES DOWN ON HWY 98.

&&

TDP
Local storm report, Jun 11, 9:55 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
955 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     6 W ROXBORO             36.40N 79.09W
06/11/2004                   PERSON             NC   LAW ENFORCEMENT

            TREES DOWN ON LEASBURG ROAD NEAR CASWELL COUNTY LINE.
            TREES DOWN COUNTY WIDE AS STORM MOVED THROUGH.

&&

TDP
Local storm report, Jun 11, 10:09 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1009 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     3 SE RALEIGH            35.78N 78.60W
06/11/2004                   WAKE               NC   TRAINED SPOTTER

            LARGE LIMBS DOWN ON ROCK QUARRY AND JONES SAUSAGE ROADS.

&&

TDP
Special weather statement, Jun 11, 10:17 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1017 PM EDT FRI JUN 11 2004

NCZ028-042-043-075>078-120315-
EDGECOMBE NC-HARNETT NC-JOHNSTON NC-LEE NC-MOORE NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...CARTHAGE...GOLDSBORO...LILLINGTON...
MOUNT OLIVE...SANFORD...SMITHFIELD...SOUTHERN PINES AND TARBORO
1017 PM EDT FRI JUN 11 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 1100 PM...

A LINE OF THUNDERSTORMS ACCOMPANIED BY STRONG GUSTY WINDS...FREQUENT
LIGHTNING...AND HEAVY SHOWERS WILL MOVE SOUTHEAST ACROSS THE AREA
THROUGH 1130 PM. SOME LOCATIONS WHICH MAY EXPECT STORMS THROUGH 1045
PM INCLUDE TARBORO... SMITHFIELD... LILLINGTON...SANFORD AND WILSON.
THESE STORMS WILL REACH GOLDSBORO AND DUNN AROUND 1040 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN ASTRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.THESE ATTRACT
LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATERCOVERS THE ROAD.
Local storm report, Jun 11, 10:47 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1047 PM EDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND DMG     1 S MACCLESFIELD        35.74N 77.67W
06/11/2004                   EDGECOMBE          NC   LAW ENFORCEMENT

            THREE HOUSES DAMAGED AND TREES DOWN ON WEBBS CHAPEL ROAD.

&&

TDP

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:15 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange45 min
Jun 11, 8:22 PM EDTSevere Thunderstorm WarningRAHPerson23 min
Jun 11, 8:36 PM EDTSevere Thunderstorm WarningRAHGranville34 min
Jun 11, 8:48 PM EDTSevere Thunderstorm WarningRAHWarren42 min
Jun 11, 8:53 PM EDTSevere Thunderstorm WarningRAHDurham, Wake37 min
Jun 11, 9:09 PM EDTSevere Thunderstorm WarningRAHChatham26 min
Jun 11, 9:09 PM EDTSevere Thunderstorm WarningRAHHalifax31 min
Jun 11, 9:26 PM EDTSevere Thunderstorm WarningRAHWake14 min
Jun 11, 9:35 PM EDTSevere Thunderstorm WarningRAHJohnston40 min
Jun 11, 10:29 PM EDTSevere Thunderstorm WarningRAHEdgecombe21 min
Jun 11, 11:03 PM EDTSevere Thunderstorm WarningRAHWayne22 min
Jun 12, 12:29 AM EDTSevere Thunderstorm WarningRAHSampson31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.